Alert archive / New Mexico / Tornado Warnings in 2019
Tornado Warning 3, NWS El Paso, TX
NWS El Paso, TX issued this tornado warning at Oct 8, 2019, 5:02 PM MDT for Luna County, New Mexico. It was in force for 12 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 8, 2019, 5:02 PM MDT (23:02 UTC)
- Expired
- Oct 8, 2019, 5:14 PM MDT
- In force
- 12 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Luna County, NM
The radar
The El Paso radar (KEPZ), 111 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 8, 5:08 PM MDT | TORNADO | 8 Ne Hermanas, NM | WEATHER SPOTTER REPORTED TORNADO AT 5:08 PM VIA ONLINE SUBMISSION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
615
WFUS54 KEPZ 082302
TOREPZ
NMC029-082330-
/O.NEW.KEPZ.TO.W.0003.191008T2302Z-191008T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service El Paso TX
502 PM MDT Tue Oct 8 2019
The National Weather Service in El Paso has issued a
* Tornado Warning for...
Southwestern Luna County in southwestern New Mexico...
* Until 530 PM MDT.
* At 502 PM MDT, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Hermanas, moving east at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Luna County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3188 10804 3204 10806 3211 10762 3185 10760
TIME...MOT...LOC 2302Z 263DEG 29KT 3196 10797
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
332 follow-up statements
081
WWUS54 KEPZ 082311
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
511 PM MDT Tue Oct 8 2019
NMC029-082330-
/O.CON.KEPZ.TO.W.0003.000000T0000Z-191008T2330Z/
Luna NM-
511 PM MDT Tue Oct 8 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR SOUTH
CENTRAL LUNA COUNTY...
At 511 PM MDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northeast of Hermanas, moving east at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
south central Luna County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3189 10796 3201 10798 3211 10762 3185 10760
TIME...MOT...LOC 2311Z 263DEG 29KT 3197 10788
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
33922
WWUS54 KEPZ 082314
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
514 PM MDT Tue Oct 8 2019
NMC029-082323-
/O.CAN.KEPZ.TO.W.0003.000000T0000Z-191008T2330Z/
Luna NM-
514 PM MDT Tue Oct 8 2019
...THE TORNADO WARNING FOR SOUTH CENTRAL LUNA COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
Remember, a Severe Thunderstorm Warning still remains in effect
until 5:30 pm.
LAT...LON 3189 10796 3201 10798 3211 10762 3185 10760
TIME...MOT...LOC 2312Z 263DEG 29KT 3197 10786
$$
33What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this tornado warning went out at Oct 8, 3:13 PM MDT, 1 hour 49 minutes earlier.
Area forecast discussion, Oct 8, 3:13 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 313 PM MDT Tue Oct 8 2019 .SYNOPSIS... Two upper level disturbances moving through the region will help force scattered showers and thunderstorms for the remainder of the afternoon and evening. A few stronger storms may produce hail and gusty winds. Most of this activity will push east of the area by midnight. Drier and warmer conditions will prevail Wednesday and Thursday, but a strong cold front will bring another taste of Fall to the region by Friday morning. High temperatures will be in the 60s across the lowlands Friday, with low temperatures in the 30s and 40s over much of the area Friday night. A slow warming trend is expected heading into early next week. && .DISCUSSION... Water vapor imagery and RAP analysis shows a weakening low amplitude upper-level trough over Arizona heading east, and a leading shortwave trough over New Mexico. The initial trough helped force a cluster of showers and thunderstorms which now runs roughly from Alamogordo to Las Cruces. This first batch of storms was perhaps a little more intense than most of the CAMS runs from this morning suggested. Most of those model runs indicated thunderstorms associated with the second trough would be more intense, and would make a run at the Las Cruces/El Paso areas between 23Z and 01Z. However, there is now some added uncertainty thrown into the mix as the cold pool from the earlier storms may have stabilized the lower levels over much of Luna and Dona Ana Counties. Outflow from these storms has weakened as it has pushed into Santa Teresa and the lower Mesilla Valley, but a few showers are trying to develop east of the Franklin Mountains. So far, storms developing over Hidalgo County associated with the 2nd disturbance have been struggling, and lagging behind what the recent HRRR (and earlier CAMS) runs suggest. Overall, will still keep the risk of storms this evening, but southern portions of Dona Ana County and areas east of the Rio Grande may now be more favored for stronger storms with the potential for marginally-severe hail and wind gusts. Pretty much all of this activity will push east of the area shortly after 06Z. Drier westerly flow will prevail tomorrow and Thursday as an upper low embedded in a high amplitude upper trough moves across the northern Rockies. Colder air flowing in behind this system will drop down the Plains. We'll get a glancing blow Thursday night and Friday with a side-door front pushing through. We'll likely see the coolest temperatures of the season Friday and Friday night, with highs stuck in the 60s, and freezing temperatures possible in part of the Sacramento Mountains and Gila Region. Some lowland sites could drop into the mid or upper-30s by early Saturday morning. NBM and Superblend temps still running rather high compared to GFS (MEX) and EC MOS guidance, so went with the cooler temps for Fri/Sat. Dry conditions look to prevail through the weekend. The GFS had been teasing the idea of a East Pacific tropical system bringing moisture to our area early next week, but most of the ensemble members were not on board with the solution, and neither is the 12Z deterministic GFS, though it does hint at some subtropical moisture sneaking in ahead of a trough mid-week (beyond the forecast period). && .AVIATION...Valid 09/00Z-10/00Z... Mostly VFR conditions continue, but periods of MVFR and IFR are possible near thunderstorms through 3Z, then VFR prevails across the region after 12Z. Some storms will be capable of producing hail and downburst winds. Outflow boundaries to 45 kts are possible during the evening hours too. Southerly winds will continue through 12Z with speeds to 10 to 15 kts, then veering to the west, and speeds increasing after 18Z to 15 to 20 kts with stronger gusts over area mountains as a broader upper trough approaches the area. && .FIRE WEATHER... The upper trough currently in the area will move on overnight, but it will be quickly replaced by a broader upper trough tomorrow. Showers and thunderstorms will continue through the night with some of the storms producing hail and strong winds through the early evening hours. As the next trough moves in we will start drying out with minimum relative humidity going down to around 20 percent in most areas. The northern zones will drop to the teens over the weekend as more drier air streams in behind a cold front. Ventilation rates will be excellent the next two days as we get higher transport winds. The cold front on Friday is expected to bring cooler temperatures and breezy winds on Friday. Afterwards westerly winds prevail bringing relatively dry and warm air and a chance of some moisture early next week. && .PRELIMINARY POINT TEMPS/POPS... El Paso 64 88 63 86 / 40 0 0 0 Sierra Blanca 60 86 60 86 / 40 0 0 0 Las Cruces 57 85 54 80 / 30 0 0 0 Alamogordo 58 84 56 81 / 50 0 0 0 Cloudcroft 46 62 46 59 / 50 0 0 0 Truth or Consequences 56 83 54 80 / 10 0 0 0 Silver City 52 75 48 71 / 10 0 0 0 Deming 55 84 51 81 / 20 0 0 0 Lordsburg 55 85 53 81 / 0 0 0 0 West El Paso Metro 63 87 62 85 / 40 0 0 0 Dell City 60 87 60 87 / 50 0 0 0 Fort Hancock 64 90 63 90 / 30 0 0 0 Loma Linda 60 82 59 81 / 50 0 0 0 Fabens 64 88 63 88 / 40 0 0 0 Santa Teresa 60 86 60 84 / 40 0 0 0 White Sands HQ 61 84 59 81 / 40 0 0 0 Jornada Range 56 83 53 80 / 40 0 0 0 Hatch 56 84 54 80 / 30 0 0 0 Columbus 58 86 54 83 / 20 0 0 0 Orogrande 58 84 58 82 / 40 0 0 0 Mayhill 51 73 50 69 / 50 0 0 0 Mescalero 51 71 50 66 / 50 0 0 0 Timberon 50 70 50 67 / 50 0 0 0 Winston 45 76 44 73 / 10 0 0 0 Hillsboro 53 81 50 76 / 20 0 0 0 Spaceport 55 83 53 79 / 30 0 0 0 Lake Roberts 45 75 42 69 / 10 0 0 0 Hurley 51 78 48 74 / 20 0 0 0 Cliff 49 82 46 77 / 0 0 0 0 Mule Creek 51 79 49 74 / 0 0 0 0 Faywood 52 79 48 75 / 20 0 0 0 Animas 56 86 53 83 / 0 0 0 0 Hachita 55 84 53 81 / 10 0 0 0 Antelope Wells 56 84 54 82 / 10 0 0 0 Cloverdale 56 81 52 78 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 25-Hardiman / 29-Crespo-san
Hazardous weather outlook, Oct 8, 5:50 AM MDT, 11 hours 12 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 550 AM MDT Tue Oct 8 2019 NMZ401>417-TXZ418>424-091200- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 550 AM MDT Tue Oct 8 2019 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight An upper level storm system will bring a chance for thundestorms to the area this afternoon. A few storms may produce some gusty outflow winds and small hail. The storms may also produce brief heavy rain, but storms should be moving fast enough that flash flooding should not be a problem. .DAYS TWO THROUGH SEVEN...Wednesday through Monday We will see breezy pleasant weather on Wednesday and Thursday, then a cold front will drop across the region and drop Friday and Saturday's high temperatures 10 to 15 degrees below average. By Sunday and Monday, our temperatures will be back to near average. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated
In the hours before
Special weather statement, Oct 8, 3:21 PM MDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service El Paso TX 321 PM MDT Tue Oct 8 2019 NMZ413-414-417-082200- Southern Tularosa Basin NM-Otero Mesa NM- West Slopes Sacramento Mountains Below 7500 Feet NM- 321 PM MDT Tue Oct 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL 400 PM MDT... At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Orogrande, moving east at 30 mph. Nickel size hail, locally heavy rainfall, and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Orogrande and The Otero Mesa. LAT...LON 3236 10617 3254 10617 3260 10557 3226 10555 TIME...MOT...LOC 2121Z 270DEG 27KT 3246 10608 REYNOLDS
Special weather statement, Oct 8, 4:27 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service El Paso TX
427 PM MDT Tue Oct 8 2019
NMZ404-405-407-082315-
Southwest Desert/Mimbres Basin NM-Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
427 PM MDT Tue Oct 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT...SOUTHWESTERN
LUNA AND EASTERN HIDALGO COUNTIES UNTIL 515 PM MDT...
At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Hachita, moving east at 20 mph.
Dime size hail, locally heavy rainfall, and winds in excess of 45
mph will be possible with this storm.
Locations impacted include...
Hermanas and Carzalia Valley.
LAT...LON 3209 10787 3178 10784 3178 10786 3187 10831
3203 10832
TIME...MOT...LOC 2226Z 265DEG 18KT 3193 10823
REYNOLDSSpecial weather statement, Oct 8, 4:36 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service El Paso TX
436 PM MDT Tue Oct 8 2019
NMZ414-416-417-082315-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
436 PM MDT Tue Oct 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO COUNTY UNTIL
515 PM MDT...
At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Pinon, moving east at 20 mph.
Nickel size hail, locally heavy rain, and winds in excess of 45 mph
will be possible with this storm.
Locations impacted include...
Lincoln National Forest and Crow Flats.
LAT...LON 3219 10548 3253 10546 3253 10535 3252 10535
3252 10485 3214 10485
TIME...MOT...LOC 2235Z 265DEG 18KT 3238 10536
REYNOLDSThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 3:21 PM MDT | Special Weather Statement | EPZ | Otero | 39 min |
| Oct 8, 4:27 PM MDT | Special Weather Statement | EPZ | Luna | 48 min |
| Oct 8, 4:36 PM MDT | Special Weather Statement | EPZ | 39 min | |
| Oct 8, 4:44 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 46 min |
| Oct 8, 5:27 PM MDT | Special Weather Statement | EPZ | Luna | 48 min |
Nearby
Tornado Warnings in New Mexico, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.